Funnel Cloud, Cedar
- When
- August 9, 5:10 PM CST
- Where
- Cedar County, 0.51 mi W of Fordyce
- Reported by
- Law Enforcement
- Coordinates
- 42.700, -97.360
A funnel cloud was sighted west of Fordyce.
Convective showers and isolated thunderstorms developed ahead of a southeast moving cold front over Northeast Nebraska. A couple funnel clouds were sighted with a couple of these showers over Cedar County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Convective showers and isolated thunderstorms developed ahead of a southeast moving cold front over Northeast Nebraska. A couple funnel clouds were sighted with a couple of these showers over Cedar County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 3:03 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 403 PM CDT Wed Aug 9 2017 .SHORT TERM...(Tonight through Saturday) Issued at 345 PM CDT Wed Aug 9 2017 Forecast concerns will be precipitation chances...fog tonight... cloudcover...and temperatures. At 21Z...a cold front was just west of Yankton to Ord to Lexington. Temperatures were affected by the clouds and light rain showers, were in the 70s and 80s with dewpoints in the lower to mid 60s and variable southwest winds. A band of showers and thunderstorms generally weakened as it moved into the forecast area. Along and near the front...instability is sharply higher...with MLCAPE around 2000j/kg. The HRRR/RAP have a good handle on this front and step up the convection with the front through 00Z then generally weaken the convection and decrease the coverage this evening. The instability becomes more elevated with time...so storms early on may try to become strong with some small hail and gusty winds. The front is still in the area Thursday...with some moderate instability...thus isolated showers and thunderstorm will again be possible, however the coverage looks spotty. Do include some patchy fog with the light winds and low level moisture later tonight and early Thursday morning. Friday is generally dry with surface high pressure over the upper Mississippi Valley and more of an upslope flow over the western Plains. This should shift the storms westward into the western Plains. A shortwave in the northwest flow should enhance storms across the western Plains Friday night and these are forecast to push eastward across the state Saturday. Again...the current trend is for the rain area to generally weaken at it moves into eastern Nebraska and western Iowa. High temperatures each day should generally be in the 70s and 80s with lows in the 50s and 60s. .LONG TERM...(Saturday night through Wednesday) Issued at 345 PM CDT Wed Aug 9 2017 Temperatures to generally remain below normal through much of the extended. saturday night...a broad trough extends from Quebec into the Dakotas with west to northwest flow aloft across the Central Plains with ridging from Idaho through Nevada...Utah...and Arizona. During the extended the h5 trough progresses through the Great Lakes and Upper Mississippi Valley to the New England area. Meanwhile...the ridge builds over the Rockies and the western High Plains through Monday night...then as the ridge heads toward the Missouri River Valley, a mid tropospheric trough brings lowering heights to Montana, flattening the ridge as troughing deepens over Canada into the Northern Plains. The pattern has isolated to scattered rain/thunderstorm chances for the weekend and early in the week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1226 PM CDT Wed Aug 9 2017 Showers are moving near the KLNK/KOMA sites and should clear in the next 1-2 hours. Additional showers/isolated storms should develop again this afternoon and could affect KOFK. For now, have included VCSH wording, but this can be refined if showers/storms approach. Showers also could move close to KOMA or even KLNK later this evening. South to southwest winds around 10-15kt this afternoon will relax this evening and tonight to under 10kt. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...Mayes
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 536 PM CDT Wed Aug 9 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101245- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 536 PM CDT Wed Aug 9 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY Scattered strong thunderstorms are possible this evening in northeast Nebraska. A few of the storms could contain some hail and gusty winds, as well as brief heavy rainfall. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY Isolated thunderstorms will be possible along and south of Interstate 80 Thursday and Thursday night. Additional thunderstorm chances will be in the forecast on and off Saturday through next Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed tonight or Thursday.
The Sioux Falls radar (KFSD), 111 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
2 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted west of Fordyce.
A funnel cloud was sighted southeast of Bow Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718296, 718297.